The cofinality spectrum of the infinite symmetric group

Journal of Symbolic Logic 62 (3):902-916 (1997)
  Copy   BIBTEX

Abstract

Let S be the group of all permutations of the set of natural numbers. The cofinality spectrum CF(S) of S is the set of all regular cardinals λ such that S can be expressed as the union of a chain of λ proper subgroups. This paper investigates which sets C of regular uncountable cardinals can be the cofinality spectrum of S. The following theorem is the main result of this paper. Theorem. Suppose that $V \models GCH$ . Let C be a set of regular uncountable cardinals which satisfies the following conditions. (a) C contains a maximum element. (b) If μ is an inaccessible cardinal such that $\mu = \sup(C \cap \mu)$ , then μ ∈ C. (c) If μ is a singular cardinal such that $\mu = \sup(C \cap \mu)$ , then μ + ∈ C. Then there exists a c.c.c. notion of forcing P such that $V^\mathbb{P} \models CF(S) = C$ . We shall also investigate the connections between the cofinality spectrum and pcf theory; and show that CF(S) cannot be an arbitrarily prescribed set of regular uncountable cardinals

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 92,369

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Ultrafilters generated by a closed set of functions.Greg Bishop - 1995 - Journal of Symbolic Logic 60 (2):415-430.
Blunt and topless end extensions of models of set theory.Matt Kaufmann - 1983 - Journal of Symbolic Logic 48 (4):1053-1073.
Co-stationarity of the Ground Model.Natasha Dobrinen & Sy-David Friedman - 2006 - Journal of Symbolic Logic 71 (3):1029 - 1043.
Ad and patterns of singular cardinals below θ.Arthur W. Apter - 1996 - Journal of Symbolic Logic 61 (1):225-235.
Full reflection at a measurable cardinal.Thomas Jech & Jiří Witzany - 1994 - Journal of Symbolic Logic 59 (2):615-630.
Supplements of bounded permutation groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.

Analytics

Added to PP
2009-01-28

Downloads
219 (#93,252)

6 months
4 (#798,692)

Historical graph of downloads
How can I increase my downloads?

Author's Profile

Citations of this work

The special Aronszajn tree property.Mohammad Golshani & Yair Hayut - 2019 - Journal of Mathematical Logic 20 (1):2050003.

Add more citations

References found in this work

Shelah's pcf theory and its applications.Maxim R. Burke & Menachem Magidor - 1990 - Annals of Pure and Applied Logic 50 (3):207-254.

Add more references